Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Austin/San Antonio, TX

August 13, 2012Blanco County, Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 13, 2012, 6:07 PM CDT for Blanco County, Hays County, Travis County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2012, 6:07 PM CDT (23:07 UTC)
Expired
Aug 13, 2012, 6:45 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 63 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 11.1 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1245 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS54 KEWX 132307
SVREWX
TXC031-209-453-132345-
/O.NEW.KEWX.SV.W.0109.120813T2307Z-120813T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
607 PM CDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BLANCO COUNTY...
  NORTHWESTERN HAYS COUNTY...
  WEST CENTRAL TRAVIS COUNTY...

* UNTIL 645 PM CDT.

* AT 600 PM CDT...NWS RADAR SHOWED SEVERE THUNDERSTORMS BETWEEN
CYPRESS MILL AND PEDERNALES FALLS...MOVING SOUTH TO SOUTHWEST 
AT 25 MPH.  THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING 
WINDS NEAR OR IN EXCESS OF 60 MPH...HAIL NEAR ONE HALF OF AN INCH
IN DIAMETER AND FREQUENT DANGEROUS LIGHTNING. 

* SOME LOCATIONS IN THE WARNING INCLUDE HENLY...CYPRESS MILL...
AND PEDERNALES FALLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3013 9811 3021 9838 3044 9828 3038 9799
TIME...MOT...LOC 2303Z 013DEG 4KT 3027 9819

$$
1 follow-up statement
065 
WWUS54 KEWX 132345
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT MON AUG 13 2012

TXC031-209-453-132353-
/O.EXP.KEWX.SV.W.0109.000000T0000Z-120813T2345Z/
HAYS TX-TRAVIS TX-BLANCO TX-
645 PM CDT MON AUG 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BLANCO...WEST 
CENTRAL TRAVIS AND NORTHWESTERN HAYS COUNTIES HAS EXPIRED AT
645 PM CDT...

LAT...LON 3013 9811 3021 9838 3044 9828 3038 9799
TIME...MOT...LOC 2343Z 013DEG 4KT 3023 9820

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:51 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 2:51 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
251 PM CDT MON AUG 13 2012

.DISCUSSION...
THE NWLY MID LEVEL FLOW HAS PUSHED A FRONTAL BOUNDARY INTO THE
NRN PART OF THE REGION THAT WILL BE A FOCUS FOR CONVECTION THE
REMAINDER OF TODAY. HIGH BASED CONVECTION DEVELOPING OVER THE
CENTRAL/SRN HILL COUNTRY TO ALONG THE ESCARPMENT AND EDWARDS
PLATEAU THIS AFTERNOON. THIS CONVECTION WAS FORMING NEAR A SURFACE
FRONTAL BOUNDARY THAT WILL CONTINUE TO DRIFT SOUTHWARD INTO THE
EVENING HOURS WITH THE POTENTIAL FOR DAMAGING DOWNBURST WINDS.
ALTHOUGH GENERALLY ISOLATED COVERAGE EXPECTED...CLUSTERS OF
STORMS COULD RESULT IN AREAS OF SCATTERED COVERAGE...ESPECIALLY
BEFORE SUNSET OVER THE WESTERN AREAS WHERE LOW LEVEL CONVERGENCE
IS A BIT STRONGER. OTHERWISE THE UPPER RIDGE WILL REESTABLISHES
ITSELF THROUGH THE MID WEEK...ALTHOUGH THE RIDGE WILL NOT BE AS
STRONG AS LAST WEEK.

THERE CONTINUES TO BE GOOD INDICATIONS OF MUCH IMPROVING RAIN
CHANCES LATE THIS WEEK AND ESPECIALLY INTO THE WEEKEND/EARLY
NEXT WEEK. A REDEVELOPING NWLY FLOW AND WEAKENING UPPER RIDGE OVER
TX WILL BRING ANOTHER FRONTAL BOUNDARY INTO S CENTRAL TX OVER THE
WEEKEND. THIS BOUNDARY COULD STALL AND BECOME NEARLY STATIONARY
OVER THE AREA AND PROVIDE A FOCUS FOR ORGANIZED CONVECTION. THE
BIG QUESTION WILL BE HOW MUCH MOISTURE WILL INTERACT WITH THE
FRONTAL BOUNDARY. THE GFS SHOWS CONTINUED SHALLOW MOISTURE AND
SPOTTY RAINS SIMILAR TODAY AND LAST WEEK.  WHILE THE CMC AND ECMWF
MODELS INDICATE DEEPER MOISTURE AND MORE ORGANIZED CONVECTION
NEAR THE LINGERING SURFACE BOUNDARY OVER THE WEEKEND. WILL
CONTINUE WITH SLIGHT TO LOW CHANCE POPS FOR FRIDAY-MONDAY...
ALTHOUGH POPS COULD BE SIGNIFICANTLY HIGHER WITH A DEEPER
MOISTURE FIELD.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              78 101  76 101  76 /  10  -   -   -   -
AUSTIN BERGSTROM INTL AIRPORT  75 100  73  99  73 /  10  -   -   -   -
NEW BRAUNFELS MUNI AIRPORT     75  99  72  98  72 /  10  -   -   -   -
BURNET MUNI AIRPORT            78 101  75 100  75 /  10  -   -   -   -
DEL RIO INTL AIRPORT           81 103  80 103  79 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        77 100  75  99  76 /  10  -   -   -   -
HONDO MUNI AIRPORT             76 100  72 100  72 /  -   -   -   -   -
SAN MARCOS MUNI AIRPORT        76 100  73 100  73 /  10  -   -   -   -
LA GRANGE - FAYETTE REGIONAL   78  98  74  97  75 /  10  -   -   -   -
SAN ANTONIO INTL AIRPORT       78 100  77  99  77 /  10  -   -   -   -
STINSON MUNI AIRPORT           76 102  75 101  74 /  10  -   -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...10
SYNOPTIC/GRIDS...01
PUBLIC SERVICE/DATA COLLECTION...32
Hazardous weather outlook, Aug 13, 4:33 AM CDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 AM CDT MON AUG 13 2012

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
433 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING MAINLY ALONG AND NORTH OF A LINE FROM DEL RIO TO SAN ANTONIO
TO LA GRANGE. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WIND GUSTS OF 40 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED EACH AFTERNOON AND
EVENING TUESDAY THROUGH THURSDAY MAINLY OVER THE WESTERN AREAS OF
SOUTH CENTRAL TEXAS AND THE HILL COUNTRY. AFTERNOON RELATIVE
HUMIDITIES WILL RANGE BETWEEN 25 AND 30 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 13, 5:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             LEAKEY                  29.72N  99.76W
08/13/2012  M0.50 INCH       REAL               TX   PUBLIC

&&

EVENT NUMBER EWX1200437

CVP
Local storm report, Aug 13, 5:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
529 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             LEAKEY                  29.72N  99.76W
08/13/2012  M0.50 INCH       REAL               TX   BROADCAST MEDIA

&&

CORRECTED SOURCE

EVENT NUMBER EWX1200437

CVP
Local storm report, Aug 13, 5:36 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     CEDAR PARK              30.51N  97.83W
08/13/2012  E55 MPH          WILLIAMSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1200438

CVP
Local storm report, Aug 13, 5:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 ENE SERENADA          30.71N  97.66W
08/13/2012                   WILLIAMSON         TX   PUBLIC

            SMALL TREE LIMBS BROKEN BY WIND GUSTS

&&

EVENT NUMBER EWX1200439

CVP
Special weather statement, Aug 13, 5:43 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
543 PM CDT MON AUG 13 2012

TXZ171-188-190-132345-
BLANCO-GILLESPIE-LLANO-
543 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...SOUTHERN
LLANO AND NORTHEASTERN GILLESPIE COUNTIES UNTIL 645 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OXFORD...OR 12 MILES SOUTH OF LLANO...MOVING
SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BLOWOUT...
  SANDY...
  ENCHANTED ROCK STATION...
  WILLOW CITY...
  ECKERT...
  CRABAPPLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 13, 5:44 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
544 PM CDT MON AUG 13 2012

TXZ173-190>192-140000-
BLANCO-HAYS-TRAVIS-WILLIAMSON-
544 PM CDT MON AUG 13 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BLANCO...WILLIAMSON...
TRAVIS AND HAYS COUNTIES UNTIL 700 PM CDT...

AT 542 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED AN AREA OF
THUNDERSTORMS FROM NEAR GEORGETOWN TO NEAR LEANDER TO CYPRESS
MILL...MOVING SOUTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER...WIND GUSTS OF 45 TO 50 MPH...
AND FREQUENT DANGEROUS LIGHTNING ARE EXPECTED WITH THESE THUNDERSTORMS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROUND ROCK...
  CEDAR PARK...
  WINDEMERE...
  ANDERSON MILL...
  PFLUGERVILLE...
  AUSTIN...
  TANGLEWOOD FOREST...
  AUSTIN BERGSTROM INT AP...
  DRIPPING SPRINGS...
  ROUND MOUNTAIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.